Hi, I am writing about my husband who is 63 years old. He takes 100mcg Levothyroxin daily for hypothyroidism, and has been on low-dose (5mg.) prednisone for ulcerative colitis. He has had both of these conditions for quite a few years, and has been doing very well.
About 3 weeks ago, a blood test showed a vitamin D deficiency, and his doctor started him on 50000iu vitamin D3 per week. Over the 3 weeks since starting the vitamin D, he has had extreme anxiety which is much worse upon awakening in the mornings, although it does go on all day. This is very unusual for him, as he is retired, and under no particular stress at all. The only thing his doctor recommended was a blood test for thyroid, and that came back normal, although he had taken his Levothyroxin that morning, the doctor did not say whether to have the test with or without taking the Levothyroxin.
Could this high dose vitamin D cause such anxiety? Thank You for any help.
I didn't find anxiety as a symptom of D overdose when I googled it. However, sufficient quantities of anything, even water, can become toxic. 50,000IU of D per week is a megadose, even at the "new" RDA for us older folks (I think 1,000-2,000 per day is recommended). If the anxiety was coincident with the addition of the D, I'd definitely ask the doctor if you might not at least reduce it to see if it's really the cause. More is not always better!
I have been on Calcium/D combined since October 2008 (1000 per day) and have no side effects from it.
The anxiety is caused by his levels being 'out'.
I find I had anxiety at both hypo and hyper.
OPost yr hubbys labs here so thers can comment.
What may be 'normal' for some , isnt always normal for everyone.
He may need a small increase or decrease in his thyroid meds.
Also his dosage of Vitamin D is extremely high and can be 'toxic' in those dosages.
Surely if your Hubby was that deficient, he would be given Vitamin D 'shots'??
Ask his Doctor about this.
My Endo did a repeat Vit D test before administering the 50,000iu's/week. My level was 9 on a normal scale of 32-100. After 4 weeks not enough improvement so for 4 more weeks we did 100,000iu's and finally my level is 33! ...
What was his Vit D level? The 50,000 iu's is pretty standard if he was clinically deficient.
The anxiety I'm not sure of ... ? What did they say was his "normal" labs for TSH, etc.?
I had hypo symptoms before the Vit D was uncovered.
I'm on 50,000 iu's a week now + my Synthroid of 62.5mcgs but now that I think about this whole thing .. when I started my Vit D supplements I had to lower my dose of Synthroid because of increase in symptoms .. hmmmmmm you may be on to something ?????? I now take 62.5mcgs vs. 75mcgs bcz of hyper related symptoms once I started the Vit D after being on 75mcgs with consistency for almost a year ???!!!!
Thank you all for responding. I have to admit that my husband does not know his lab results, I guess because he has done so well for so long, when the nurse calls with the results, and tells him it is normal, he takes it at face value, and doesn't ask any further. He did stop taking the Vitamin D on Wednesday, but the anxiety is still going on. I know that D is fat-soluble, so I assume it would take some time to flush out of the body. All we can figure is that the Vitamin D somehow triggered something. He is going to make an appointment tomorrow, so I will keep you posted about what he finds out. Again, Thank you so much for responding.
I have been reading about parathyroid tumors. I've learned they are more common in people with vitamin D deficiency and increase in occurrence as you age. And a symptom of parathyroid tumors is anxiety and irritability.
I'm not sure exactly when you are supposed to get blood drawn (before or after med). I tend to go first thing in the morning before breakfast and meds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.